Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS Elko, NV

September 27, 2014Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 27, 2014, 5:17 PM PDT for Elko County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2014, 5:17 PM PDT (00:17 UTC)
Expired
Sep 27, 2014, 8:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 6:30 PM PDTHEAVY RAIN 1.611 Ese Tuscarora, NVVERY HEAVY RAIN WAS MEASURED BY THE TAYLOR CANYON SNOTEL. ONE HOUR TOTAL OF 1.2 INCHES AND TWO HOUR TOTAL OF 1.6 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2014-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2014-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WGUS55 KLKN 280017
FFWLKN
NVC007-280315-
/O.NEW.KLKN.FF.W.0042.140928T0017Z-140928T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
517 PM PDT SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS EXPANDED AND EXTENDED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 815 PM PDT

* AT 511 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  CONTINUED HEAVY RAIN LIKELY TO BE PRODUCING FLASH FLOODING FROM A  
  THUNDERSTORM IN TAYLOR CANYON ALONG STATE ROUTE 226.

LOCATIONS NEAR THE PATH OF INCLUDE...TAYLOR CANYON ALONG STATE ROUTE 
226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604

$$

RCM
3 follow-up statements
649 
WGUS75 KLKN 280105
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
605 PM PDT SAT SEP 27 2014

NVC007-280315-
/O.CON.KLKN.FF.W.0042.000000T0000Z-140928T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
605 PM PDT SAT SEP 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL ELKO COUNTY...

...THIS IS A FLASH FLOOD EMERGENCY FOR THE TAYLOR CANYON AREA...

AT 600 PM PDT...TRAINED WEATHER SPOTTERS REPORTED EXTREME FLASH 
FLOODING IN THE TAYLOR CANYON AREA...STATE ROUTE 226. IN 
ADDITION...RAPIDLY FLOWING WATER 2 TO 4 FEET IN DEPTH IS PROMPTING 
SWIFT WATER RESCUES IN THE WARNING AREA.

&&

LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604

$$

86
606 
WGUS75 KLKN 280207
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
707 PM PDT SAT SEP 27 2014

NVC007-280315-
/O.CON.KLKN.FF.W.0042.000000T0000Z-140928T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
707 PM PDT SAT SEP 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL ELKO COUNTY...

AT 657 PM PDT...PERSONNEL FROM ELKO INTERAGENCY DISPATCH CENTER 
REPORTED THE WATER LEVELS ARE STARTING TO SLOWLY RECEDE IN THE 
TAYLOR CANYON AREA...AND CURRENT RADAR IS SHOWING THAT THE AREA OF 
RAIN HAS MOVED OFF TO THE NORTHWEST. HOWEVER...THIS IS STILL A 
DANGEROUS SITUATION AS HIGH WATER LEVELS WILL LIKELY PERSIST FOR THE 
NEXT SEVERAL HOURS IN THE TAYLOR CANYON AREA BEFORE SUBSIDING. 
ALSO...BOULDERS AND OTHER DEBRIS MAY BE BLOCKING PARTS OF STATE 
ROUTE 226...AND MAY NEED TO BE CLEARED. TRAVEL ALONG THIS ROAD MAY 
BE DIFFICULT TO IMPOSSIBLE AT THIS TIME.

&&

LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604

$$

86
095 
WGUS75 KLKN 280316
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
816 PM PDT SAT SEP 27 2014

NVC007-280322-
/O.EXP.KLKN.FF.W.0042.000000T0000Z-140928T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
816 PM PDT SAT SEP 27 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT FOR CENTRAL ELKO
COUNTY...

THE THUNDERSTORMS THAT BROUGHT THE HEAVY RAIN TO THE TAYLOR CANYON 
AREA HAVE MOVED OFF TO THE NORTHWEST. WATER LEVELS WILL CONTINUE TO 
RECEDE FOR THE NEXT SEVERAL HOURS. AS THE THREAT FOR FLASH FLOODING 
HAS ENDED...THE WARNING IS BEING ALLOWED TO EXPIRE.

BOULDERS AND OTHER DEBRIS MAY STILL BE BLOCKING STATE ROUTE 
226...AND TRAVEL MAY BE DIFFICULT TO IMPOSSIBLE. PLEASE CHECK WITH 
NVROADS.COM FOR INFORMATION.

&&

LAT...LON 4127 11622 4136 11600 4115 11586 4106 11604

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:14 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 27, 3:14 PM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
314 PM PDT SAT SEP 27 2014

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING
SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH
SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER
WILL RETURN FOR THE BALANCE OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED
OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP
THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG
STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW
HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW
AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T
LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO
SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE
MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY
NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER
WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL
DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF
THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST
OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL
FINALLY START IMPROVING.

TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE
DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR
SIMILAR REASONS. RCM

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS
INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW
OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT
AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND
COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY.
TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE
HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST
FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS
OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING
INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES
NEAR NORMAL DURING THE REST OF THE PERIOD.

&&

.AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT
AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I
SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT
TIMES.

&&

.FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS
COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT
IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER
WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY
LATER NEXT WEEK. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/87/87/93

In the hours before

Special weather statement, Sep 27, 3:10 PM PDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT SAT SEP 27 2014

NVZ030-272300-
HUMBOLDT COUNTY NV-
310 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...

AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINNEMUCCA...MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4098 11761 4085 11767 4085 11792 4086 11798
      4107 11789
TIME...MOT...LOC 2210Z 108DEG 3KT 4092 11776

RCM
Special weather statement, Sep 27, 3:47 PM PDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT SAT SEP 27 2014

NVZ031-272330-
NORTHERN ELKO COUNTY NV-
347 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM
PDT...

AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

&&

LAT...LON 4133 11637 4148 11615 4127 11593 4115 11611
TIME...MOT...LOC 2248Z 138DEG 8KT 4127 11611

RCM
Local storm report, Sep 27, 4:17 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
417 PM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       2 ENE GREAT BASIN NATIO 39.02N 114.20W
09/27/2014  M0.98 INCH       WHITE PINE         NV   TRAINED SPOTTER

            HEAVY RAIN FELL OVERNIGHT NEAR BAKER NEVADA.

0312 PM     HAIL             4 SSE WINNEMUCCA        40.91N 117.70W
09/27/2014  M0.25 INCH       HUMBOLDT           NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL.

0410 PM     FLASH FLOOD      8 ESE TUSCARORA         41.26N 116.08W
09/27/2014                   ELKO               NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED THAT ONE FOOT OF WATER
            WAS FLOWING OVER HIS BRIDGE. THIS REPORTS WAS FROM TAYLOR
            CANYON ALONG STATE ROUTE 226.

0415 PM     HEAVY RAIN       12 SW WEST WENDOVER     40.59N 114.20W
09/27/2014  M1.55 INCH       ELKO               NV   MESONET

            24 HR RAINFALL. MOST OF THIS FELL OVERNIGHT.

0416 PM     HEAVY RAIN       25 E SCHELLBOURNE       39.76N 114.20W
09/27/2014  M1.62 INCH       WHITE PINE         NV   MESONET

            CEDAR PASS RAWS 24 HOUR RAINFALL.

0416 PM     HEAVY RAIN       WEST WENDOVER           40.74N 114.07W
09/27/2014  M1.01 INCH       ELKO               NV   MESONET

            HEAVY RAIN FELL IN THE WEST WENDOVER AREA...24 HOUR
            TOTAL.

&&

JRM
Special weather statement, Sep 27, 5:11 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
511 PM PDT SAT SEP 27 2014

NVZ039-280100-
SOUTH CENTRAL ELKO COUNTY NV-
511 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 600 PM
PDT...

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CURRIE...MOVING NORTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  U.S. ROUTE 93 IN RURAL SOUTHERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4042 11511 4055 11487 4032 11468 4022 11487
TIME...MOT...LOC 0011Z 144DEG 8KT 4034 11485

RCM
Special weather statement, Sep 27, 5:12 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
512 PM PDT SAT SEP 27 2014

NVZ030-280100-
HUMBOLDT COUNTY NV-
512 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 600
PM PDT...

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GOLCONDA...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HUMBOLDT COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4124 11759 4136 11734 4110 11715 4100 11735
TIME...MOT...LOC 0012Z 153DEG 9KT 4113 11734

RCM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:11 PM PDTSpecial Weather StatementLKN49 min
Sep 27, 5:12 PM PDTSpecial Weather StatementLKN48 min
Sep 27, 5:21 PM PDTFlash Flood WarningLKNElko3 hr
Sep 27, 5:43 PM PDTAreal Flood AdvisoryLKNHumboldt6 hr
Sep 27, 6:52 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Sep 27, 10:42 PM PDTFlash Flood WarningLKNElko4 hr
Sep 28, 3:12 PM PDTSpecial Weather StatementLKN48 min
Sep 28, 3:32 PM PDTSpecial Weather StatementLKN43 min
Sep 28, 4:25 PM PDTSpecial Weather StatementLKN35 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.